|Undetectable poz partner + truvada for neg partner = ??
Aug 28, 2012
My partner is undetectable and I recently started taking Truvada. I am negative and wonder what the risk is to bottom for my partner and allow him to cum inside me.
| Response from Dr. Hightow-Weidman
Hello there- This is a great question and one where I can't tell you a specific answer but here's what we know.
Fact 1: People with undetectable viral load in the blood have a much lower chance of transmitting HIV to others. Much of these data come from heterosexual couples. Is it totally impossible for such people to transmit the virus? Probably not and some of this may have to do with breaks in HIV therapy and possibly transient increases in the amount of shed virus, like during another sexually transmitted infection (this is theoretical).
Fact 2: Taking Truvada daily was associated with over 40% reduced risk of acquiring HIV among very sexually active men who have sex with men in an recent study. That is not a great result but shows there is an effect. According to one analysis, those who were better at adhering to the Truvada may have had higher levels of protection.
Fact 3: Being the bottom is riskier than being a top. When he ejaculates inside you, he delivers more than sperm and if he had detectable HIV in his semen it would enter you and possibly cause infection. With you on top, there is somewhat less of a risk of his virus entering you.
Assumption 1 on my part: you and your partner are both adherent to the meds. So, you have to determine with your partner what makes sense and feels right for you and for him. If any risk is too much risk, or if his worry about your getting infected puts a damper on his wanting to have sex, this would lead you toward sticking with condoms. But, if you interpret the facts to mean there is some but very very low risk of infection in this monogamous partnership where the infected partner has reliably undetectable virus and you are on PEP, this may trump all else in your eyes. Hope that helps take care, LHW
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.